Missouri, 2024Drought in Missouri, January 1 to 16, 2024
January 1 to 16, 2024 · NWS EAX · 6 events in 6 counties and zones
Precipitation deficits over the previous several months had several counties across central MO and northeastern MO in severe to extreme drought at the start of January 2024. Widespread snowfall helped these counties improve to only moderate drought (D1) or better by the January 16th issuance of the US Drought Monitor.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Precipitation deficits over the previous several months had several counties across central MO and northeastern MO in severe to extreme drought at the start of January 2024. Widespread snowfall helped these counties improve to only moderate drought (D1) or better by the January 16th issuance of the US Drought Monitor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Dec 31, 11:33 PM CST, 27 minutes earlier.
Area forecast discussion, Dec 31, 11:33 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1133 PM CST Sun Dec 31 2023
...Updated 06z Aviation...
.Discussion...
Issued at 306 PM CST SUN DEC 31 2023
Key Messages:
- Near-seasonable temperatures with no impactful weather through
Thursday.
- Next chance of measurable precipitation expected Friday into
Saturday.
A rather raw day to end the year as afternoon readings are running
in the lower to middle 30s, with northwesterly winds creating wind
chills in the 20s. Stratus will continue to hold through much of the
night, aiding in slightly warmer lows. Cool/seasonable temperatures
to hold on Monday as surface high pressure settles over the
region and skies become mostly clear.
Active weather pattern expected across the CONUS Tuesday through the
weekend, with several highly amplified upper troughs slated to
impact portions of the area. Model differences in timing and
intensity create uncertainty to the specific weather anticipated for
the CWA. However, still appears to be a dry forecast through
Thursday as weak deep layer ascent and paltry moisture below H5
is expected. Signal continues to increase for the next chance for
measurable precipitation to arrive Friday into Saturday. The
evolution of this trough will likely go through several model
iterations until better sampling occurs, so no benefit to
attempting details/vertical temperature assessments this far in
advance, but a wintry rain/snow mix is certainly possible. One
thing to watch is how much northern influence/ascent will occur,
especially if the primary diffluent/frontogenesis remains over the
Lower Mississippi Valley. While beyond the seven day forecast,
some signs for yet another strong shortwave trough to move through
Jan 9/10, with a much colder airmass to follow.
&&
.Aviation...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1131 PM CST SUN DEC 31 2023
MVFR stratus will be around for most of the overnight and early
morning hours. High pressure begins to move Monday afternoon,
should start to clear clouds by the afternoon to early evening.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Discussion...Blair
Aviation...Krull
Hazardous weather outlook, Dec 31, 4:55 AM CST, 19 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
455 AM CST Sun Dec 31 2023
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
455 AM CST Sun Dec 31 2023
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Drought, Pettis
- When
- January 1, 12:00 AM CST to January 16, 12:00 AM CST
- Where
- Pettis forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.728, -93.285 (the zone’s center; the record gives no point)
Pettis County began January 2024 within severe drought (D2). Widespread snowfall helped Pettis County improve to moderate drought (D1) by the January 16th issuance of the US Drought Monitor, with additional precipitation improving Pettis County to D0 (abnormally dry) by the end of the month.
Drought, Cooper
- When
- January 1, 12:00 AM CST to January 16, 12:00 AM CST
- Where
- Cooper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.844, -92.810 (the zone’s center; the record gives no point)
Cooper County began January 2024 within severe drought (D2). Widespread snowfall helped Cooper County improve to moderate drought (D1) by the January 16th issuance of the US Drought Monitor, with additional precipitation improving Cooper County to D0 (abnormally dry) by the end of the month.
Drought, Howard
- When
- January 1, 12:00 AM CST to January 16, 12:00 AM CST
- Where
- Howard forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.143, -92.696 (the zone’s center; the record gives no point)
Southern Howard County began January 2024 within severe drought (D2). Widespread snowfall helped Howard County improve to moderate drought (D1) by the January 16th issuance of the US Drought Monitor, with additional precipitation improving Howard County to D0 (abnormally dry) by the end of the month.
Drought, Putnam
- When
- January 1, 12:00 AM CST to January 16, 12:00 AM CST
- Where
- Putnam forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.479, -93.016 (the zone’s center; the record gives no point)
Eastern Putnam County began January 2024 within severe drought (D2). Widespread snowfall helped eastern Putnam County improve to moderate drought (D1) by the January 16th issuance of the US Drought Monitor, with additional precipitation improving Putnam County to D0 (abnormally dry) by the end of the month.
Drought, Schuyler
- When
- January 1, 12:00 AM CST to January 16, 12:00 AM CST
- Where
- Schuyler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.470, -92.521 (the zone’s center; the record gives no point)
Schuyler County began January 2024 within extreme (D3) and severe drought (D2). Widespread snowfall helped Schuyler County improve to moderate drought (D1) by the January 16th issuance of the US Drought Monitor, with additional precipitation improving Schuyler County to D0 (abnormally dry) by the end of the month.
Drought, Adair
- When
- January 1, 12:00 AM CST to January 16, 12:00 AM CST
- Where
- Adair forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.191, -92.601 (the zone’s center; the record gives no point)
Northern Adair County began January 2024 within severe drought (D2). Widespread snowfall helped northern Adair County improve to moderate drought (D1) by the January 16th issuance of the US Drought Monitor, with additional precipitation improving northern Adair County to D0 (abnormally dry) by the end of the month, while the southern half of Adair County was completely removed from D0 altogether.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Missouri, January 1 to 31, 2024$523,000 · 18 events
- Drought in Iowa, January 1 to 31, 202444 events
- Drought in Tennessee, January 1 to 31, 202436 events
- Drought in New Mexico, January 1 to 31, 202436 events
- Dense Fog in California, January 1 to 2, 20241 injured · $20,000 · 6 events
- Drought in Georgia, January 1 to 29, 202424 events
- Drought in Alabama, January 1 to 31, 202424 events
- Drought in Mississippi, January 1 to 31, 202422 events
- Drought in Tennessee, January 1 to 31, 202419 events
- Drought in New Mexico, January 1 to 31, 202418 events
- Drought in Nebraska, January 1 to 31, 202417 events
- Drought in Indiana, January 1 to 16, 202414 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1155448, 1155449, 1155450, 1155451, 1155452, 1155453.